Alert archive / Colorado / Red Flag Warnings in 2024
Red Flag Warning 32, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Oct 24, 2024, 3:04 AM MDT for 19 counties in Colorado. It took effect at Oct 24, 2024, 7:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2024, 3:04 AM MDT (09:04 UTC)
- In effect from
- Oct 24, 2024, 7:00 AM MDT
- Expired
- Oct 24, 2024, 6:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Clear Creek County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Park County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 22 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.1 hours before the alert went out and 346 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1941 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
099 WWUS85 KBOU 240904 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 304 AM MDT Thu Oct 24 2024 COZ215-216-238>251-241715- /O.NEW.KBOU.FW.W.0032.241024T1300Z-241025T0000Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 304 AM MDT Thu Oct 24 2024 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FOOTHILLS...PLAINS AND PALMER DIVIDE The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 10 AM this morning to 6 PM MDT this evening. * AFFECTED AREA...Fire Weather Zones 215, 216, 238, 239, 240, 241, 242, 243, 244, 245, 246, 247, 248, 249, 250 and 251. * TIMING...From 10 AM this morning to 6 PM MDT this evening. * WINDS...Northwest 20 to 30 mph with gusts up to 50 mph. A few gusts up to 60 mph may occur in the foothills. * RELATIVE HUMIDITY...As low as 17 percent. * IMPACTS...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
903 WWUS85 KBOU 241947 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 147 PM MDT Thu Oct 24 2024 COZ215-216-238>251-250000- /O.CON.KBOU.FW.W.0032.000000T0000Z-241025T0000Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 147 PM MDT Thu Oct 24 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FOOTHILLS, PLAINS, AND PALMER DIVIDE... * AFFECTED AREA...Fire Weather Zones 215, 216, and 238 through 251. * TIMING...Until 6 PM MDT this evening. * WINDS...Northwest 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 16 percent, rising through the afternoon. * IMPACTS...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Gimmestad
481 WWUS85 KBOU 242357 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 557 PM MDT Thu Oct 24 2024 COZ215-216-238>251-250100- /O.EXP.KBOU.FW.W.0032.000000T0000Z-241025T0000Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 557 PM MDT Thu Oct 24 2024 ...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FOOTHILLS, PLAINS, AND PALMER DIVIDE... Due to relative humidities improve near 25-35 percent and southerly winds decreasing, the Red Flag Warning will be allowed to expire at 6 PM MDT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Oct 23, 11:24 PM MDT, 3 hours 40 minutes earlier. Its key messages:
- Dry and windy Thursday with near critical fire weather conditions during the afternoon.
- A cold front will move across the plains Thursday with slightly cooler temperatures continuing into Friday, but temperatures will still remain a little above normal.
- Pattern change likely early next week. High probabilities of below normal temperatures beyond Tuesday (>70%), and a chance for the first wintry weather across the plains by mid-week.
- Widespread freeze by early next week?
Area forecast discussion, Oct 23, 11:24 PM MDT, 3 hours 40 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1124 PM MDT Wed Oct 23 2024 .KEY MESSAGES... - Dry and windy Thursday with near critical fire weather conditions during the afternoon. - A cold front will move across the plains Thursday with slightly cooler temperatures continuing into Friday, but temperatures will still remain a little above normal. - Pattern change likely early next week. High probabilities of below normal temperatures beyond Tuesday (>70%), and a chance for the first wintry weather across the plains by mid-week. - Widespread freeze by early next week? && .UPDATE... Issued at 849 PM MDT Wed Oct 23 2024 Tonight's forecast of a mild night with mostly skies remains on track. There were three fire starts in our forecast area today which indicates the fuels are exceptionally prime for burning. There was consideration for issuing a Red Flag Warning for tomorrow due to strong winds but the decision was made to hold off since relative humidity may well above the 15 percent threshold. Will give the night shift more time to consider the chances of critical fire weather for tomorrow. && .SHORT TERM /Through Thursday/... Issued at 145 PM MDT Wed Oct 23 2024 The ridge overhead breaks down momentarily later tonight into Thursday as a fast moving, moisture-starved trough moves across the northern Rockies tonight. The trough axis should move across our area by midday, exiting Colorado by Thursday evening. There is perhaps just enough moisture combined with a quick shot of lift ahead of the trough axis for light precipitation across the Park and northern Front Ranges, and maybe North Park. That's about it, and even then it's a 10-25% chance of measurable precip. The best chance of this is right ahead of the trough axis between 5-10 AM Thursday. Snow levels will remain around 9 kft, but may briefly drop to the valley floor in North Park before noon. What this trough lacks in moisture is made up with the wind. The first areas to see the wind will be along the ridge tops and east across the eastern foothills and adjacent plains. 50 kts of cross barrier flow will be in place for several hours starting around 5 AM. There is some upward motion initially which would keep the strongest winds above 8,000 ft or so. But between 8AM - 12 PM lapse rates tank above ridgetop while the 50 kt cross barrier flow hangs on. The post trough subsidence also kicks in right around this time. This would result in gusts probably over 50 mph from the east slope foothills down to the Boulder-Arvada-Golden wind corridor during the late morning hours. There is a 30 chance of exceeding 60 mph in the favored wind areas. Winds aloft decrease by the afternoon and such that the strongest winds from the mountains to eastern foothills to west of I-25 should weaken significantly during the afternoon hours. Overall we expect a short lived mountain wave event. The mountain valleys will likewise see a short window (late morning to midday) of gusts 25-35 mph before those winds weaken. Further east, the story is a little different because the winds are driven by the near-surface pressure gradient and a fast moving cold front. As the trough axis at 700 mb moves east, it will help force a cold front south out of Wyoming that will traverse our plains. It should reach Fort Collins-Greeley between 8-9 AM, Denver by 9-10 AM, and exit Lincoln County by 11 AM or so. Winds east of a line from Fort Collins to DIA to Limon will gust 20-40 mph after frontal passage, and continue to gust 30+ mph all afternoon before weakening by the evening. As for temperatures, it will be quite warm prior to FROPA, with temps warming into the 60s to around 70 with downslope winds. After FROPA, temperatures will remain steady in the 60s all afternoon or even drop a few degrees. The coolest spots will be along and north of US-34 where the front will move through soonest. The mountain valleys should be cooler too with the trough moving overhead, where they will reach the 50s. && .LONG TERM /Thursday night through Wednesday/... Issued at 145 PM MDT Wed Oct 23 2024 Woo woo woo! All aboard the snow train, leaving the station early next week or, just colder temperatures and maybe our first widespread freeze event, it's still a toss up. I mean we've been in this spot before, something looks sooooo good at day 7-8 and then day 1 it's a skunk all the while giving you false hope. With weather forecasting we're in the marketing department, not production... Between now and early next week we still have weather to contend with, just not the moist kind, it's the exact opposite unfortunately. Fire weather concerns continue to be the main story through the weekend as temperatures remain above seasonal averages, winds remain elevated, not too strong until Sunday and Monday, and we remain dry. At this time Monday looks to have the strongest winds and the warmest temperatures ahead of the upcoming trough. Just a typical Colorado big warm up before the plunge. Speaking of the plunge, we do have higher confidence in the much cooler temperatures moving in Tuesday and Wednesday of next week with a trough passage and stronger cold front. This is currently shaping up to be our first widespread freeze Wednesday morning. As for the snowfall and really any moisture, it's still early to lock something in, see first paragraph line 3. We're trying to be optimistic as we could use a nice soaking and the snow to flatten the taller grasses, but a few miles here and there make an enormous difference. Keep reading over the next several days! && .AVIATION /06Z TAFS through 06Z Friday/... Issued at 1118 PM MDT Wed Oct 23 2024 SSW winds overnight will become more westerly by 15z and then turn WNW by 17z. Gusts up to 30 mph will be possible by 15z. By 19z a cold front will move across with gusty north winds of 35 to 40 mph. These winds will then transition to more NE by 23z with decreasing speeds. By 01Z winds will become east and then SE by 03z. VFR conditions will be in place today through tonight, however, there could be some blowing dust which may briefly drop visbility down to 5-6 miles possibly between 19z and 23z. && .FIRE WEATHER... Issued at 145 PM MDT Wed Oct 23 2024 There will be a considerable amount of wind on Thursday with near critical fire conditions across the plains south of I-76. First, downslope winds associated with a dry trough will occur across the mountains, eastern foothills, and adjacent plains where mountain wave enhancement may result in gusts greater than 50 mph. Further east, a cold front will shift winds to the north late morning and we expect gusts 20-40 mph all afternoon. RH should remain above 20-25 percent for most areas other than southern Washington, Elbert, and Lincoln Counties where RH may be close to 15%. Even though RFW conditions are not expected to be met, it would be a bad idea to burn tomorrow just about anywhere. Beyond Thursday, we remain on the drier side with a few bouts of stronger winds, mainly Sunday and Monday. Relative humidity values drop into the teens each afternoon from the foothills eastward (Sunday and Monday that is) and with stronger winds in place, these are our two elevated fire weather days after Thursday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Danielson SHORT TERM...Schlatter LONG TERM...Heavener AVIATION...RPK FIRE WEATHER...Schlatter/Heavener
Hazardous weather outlook, Oct 23, 9:55 AM MDT, 17 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 955 AM MDT Wed Oct 23 2024 COZ030>051-241600- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 955 AM MDT Wed Oct 23 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight No hazardous weather is expected although a few wind gusts from 50 to 60 mph may occur late tonight over the higher terrain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Dry weather will prevail this week with above normal temperatures. A cold front should bring slightly cooler temperatures for Thursday and Friday. It may be breezy to windy on Thursday with elevated fire weather conditions. Elevated fire weather conditions are expected again on Sunday with well above normal temperatures. A pattern change is possible next week, with cooler, unsettled weather returning to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 2:56 AM MDT | Frost Advisory | BOU | Adams, Arapahoe, Douglas, Elbert, Larimer, Lincoln and 6 more | 30 hr |
Nearby
Red Flag Warnings in Colorado, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.